Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Hi, my mom has been diagnosed with schizophrenia . She

User rating for this question
Excellent
Answered by

Psychiatrist
Practicing since : 2008
Answered : 492 Questions
Question
Hi, my mom has been diagnosed with schizophrenia. She is ok now. She was prescribed oral invega + aloperidol + akineton (biperiden), but after 1 week of treatment had severe palpitations and felt like suffocating and needed an ambulance. The doctor told to reduce invega to half. 1 week after, no severe palpitations, but the other insupportable effects lasted(including dry mouth).
She was told akineton causes these effects.
I read about it and it only seems to treat parkinsonism and tremor(which are common side effects of anti-psychotics, I know), but my question is: is it really necessary, especially when it causes such awful side-effects? She reduced the biperiden dose to half and had no changes, so it seemed like the drug didn't do any good for her, only harm. She didn't acquire any tremor because of the reduced dose. So, why take it? Tremor is 100x better than those side effects.
The psychiatrist told us to restore the akineton to one full pill and didn't listen too active on my rationale.
Thank you so much and I look forward to your expertise!
Thu, 8 Feb 2018 in Mental Health
 
 
Answered by Dr. Soujanya 59 minutes later
Brief Answer:
Yes, it is really necessary to add biperidon

Detailed Answer:

Hi, thanks for choosing HealthcareMagic,

I can definitely say that it is really necessary to add anticholinergic along with antipsychotics to prevent extrapyramidal or parkinson symptoms like tremor, rigidity,slowing of movements etc
It has some side effects like dry mouth, constipation, etc, even then it is beneficial when we weigh with the side effects of anti psychotics in the long term as this may lead to irreversible and unwanted effects like rigidity, slowness in all movements, tremors and postural problems
So, I would like to advise you to discuss with your doctor regarding its unpleasant effects and alter the dose accordingly instead of stopping the drug completely and i can see that your mom is receiving two anti psychotics, where it is very much necessary to prevent its side effects.

Hope this information is helpful to you

Feel free to ask any further questions

Thank you
Above answer was peer-reviewed by
 
Follow-up: Hi, my mom has been diagnosed with schizophrenia . She 2 days later
Thank you

The doctor has changed the medication 2 days ago, because of the major side effects.
Now instead of Invega + Aloperidol, it only takes one medication: olanzapine
Can you tell me more about what's different for this one(but only if you think it's relevant to talk about it)?

More importantly, can you tell me if the major effect of not taking anticholinergics with antipsychotics (stiffness, rigidity, permanent brain damage) appear suddenly or slowly?
I'm asking because chronic constipation is a trigger for many health problems, including cancer. Also, lack of saliva in mouth is a paradise for invaders, causing a lot of problems, tooth decay being the least concern.
I'm thinking if there's a better way to find what's optimal to do considering her treatment.

Even more importantly, can you please tell me your experience with patients taking these drugs, especially what happened to them long-term and if they ever stopped needing them?
I know my mom was always suspicious about things, but in her first and only psychotic episode (threw some stuff over the window) I can understand why she did what she did. She was VERY stressed about her work (cleaning, child-care), her patron being mean to her, she always felt cornered and forced to work, even when we told her she shouldn't work 7/7 days a week.
I know she's genetically predisposed to this condition and that she's more sensible to stress and its negative effects, but if she'll eliminate the majority of the stress in her life AND sleep at least 7 hours per day, drink no stimulants(caffeine, alcohol), exercise, shouldn't she feel better, without anti-psychotics?
I mean, her paranoia was just very elevated during the time of high stress and/or exposure to continuous mild stress. It's not that it appeared suddenly. She hadn't had hallucinations or anything. She just fell into a vicious circle of stressing-> thus, not sleeping-> thus, stressing more .. etc which obviously altered her thinking. She behaved (almost) amazingly well after the doctors at the hospital made her sleep.
Even I, if I sleep too little, begin to have some thinking gaps, but this is normal - I've seen it in a lot of people who were tired. It's just that she gets stressed too easily and has a constant mild background stress - this destroys her slowly, more than anything else, I'm almost sure of it.
What are your thoughts on this?

I really appreciate your answers. Thank you


 
 
Answered by Dr. Soujanya 1 hour later
Brief Answer:
Brief answer... Olanzapine is better in terms of efficacy and side effects

Detailed Answer:
Hi XXXXXXX
I have gone through your query and understand your concern towards your mom's illness
I want to address about the drug olanzapine.. Which is an atypical antipsychotic which has very less side effects like tremors, rigidity etc
In addition to. the above effects, antipsychotics like invega and aloperidol may also leads to serious side effect called dystonia... In which neck stiffness occurs, eye balls will be.turned up which is very scary and can be treated by anticholinergics again.These side effects could appear either gradually or suddenly depending on the dosage and tolerability of the individual to the drug
So it is always advisable to accompany with anticholinergics along with aloperidol...if we weigh risk benefit ratio
It is not necessary to add anticholinergic with olanzapine as it have very less extrapyramidal side effects
If these drugs stopped aprubtly, there will be relapse of symptoms and increase in the severity of suspiciousness and also causes socio occupational dysfunction
So it is very important to maintain good compliance for well being of an individual... So I would advise you to discuss with your doctor regarding dosage and maintenance of the medications
I would like to aware you regarding the importance of stress and lack of sleep in aggravating the symptoms ...but this is not the only problem in appearance of symptoms...as they are mainly due to neurotransmitter imbalance in brain ie dopamine... So these drugs will help in balancing those levels
I can say that reducing stress and maintaining good sleep definitely help in reducing the severity of symptoms but does not help in improving socio occupational function and behaviour changes
I would also advise you to get her blood sugar levels checked before starting olanzapine... And check about weight gain and maintain weight by regular walking for atleast 30 min daily
Hope this information would help you
Feel free to ask any further queries
Thank you
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor